Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 46, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 18, 2020, 4:28 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2020, 4:28 PM EDT (20:28 UTC)
- Expired
- Oct 19, 2020, 6:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
173 WHUS72 KKEY 182028 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 428 PM EDT Sun Oct 18 2020 GMZ031>035-042>044-052>055-072>075-190245- /O.NEW.KKEY.SC.Y.0046.201018T2028Z-201019T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 428 PM EDT Sun Oct 18 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds increasing to 20 to 25 knots this evening. Seas will build to 7 feet in the Straits of Florida. * WHERE...Straits of Florida, Hawk Channel, Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ 11
2 follow-up statements
133 WHUS72 KKEY 190219 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1019 PM EDT Sun Oct 18 2020 GMZ031>035-042>044-052>055-072>075-190845- /O.CON.KKEY.SC.Y.0046.000000T0000Z-201019T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1019 PM EDT Sun Oct 18 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Northeast to east winds 20 to 25 knots with occasional gusts near 30 knots. Seas will build to 7 to 8 feet in the Straits of Florida. * WHERE...Straits of Florida, Hawk Channel, Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
801 WHUS72 KKEY 190810 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 410 AM EDT Mon Oct 19 2020 GMZ031>035-042>044-052>055-072>075-191000- /O.CON.KKEY.SC.Y.0046.000000T0000Z-201019T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 410 AM EDT Mon Oct 19 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds 20 to 25 knots with occasional gusts near 30 knots. Seas of 7 to 8 feet in the Straits of Florida. * WHERE...Straits of Florida, Hawk Channel, Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 3:50 PM EDT, 38 minutes earlier.
Area forecast discussion, Oct 18, 3:50 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Key West FL 350 PM EDT Sun Oct 18 2020 .DISCUSSION... Currently - A strong pressure ridge extends southwestward over the Atlantic states, through the southeast, and into the Gulf of Mexico. At the same time, this along with troughing in the Caribbean sea is producing a fairly tight pressure gradient across a broad swath in our area. This is resulting in generally moderate to fresh breezes across the Keys and surrounding waters. Meanwhile, the southern stream aloft is not strong but has a subtle trough aligned in the extreme southeastern Gulf of Mexico. One could make the argument that this trough, along with day time heating over Florida and Cuba and the broad trough in the Caribbean is contributing to amplify a lower level trough along and east of our longitude. Satellite imagery does depict a swath of increased cloud cover over the Bahamas and east of the Florida coast. Local radars indicate scattered showers with a few embedded thunderstorms developing over our eastern zones and off of South Florida. Short Term Update - Over the next several days the parent high over the northeast will move northeastward then east out to sea, but trailing a healthy ridge axis into the Atlantic and gulf states and Gulf of Mexico. This is as the broad area of lower pressure in the Caribbean sea sharpens and moves west northwestward into the northwestern Caribbean Sea. A fairly tight pressure gradient will continue resulting in, at times, breezy conditions. As the lower level trough in our area shifts westward, the associated ample moisture, excellent theta-e flux, should be able to support rounds of scattered to numerous showers. Will maintain the well above normal chance for precipitation over the next couple of days then gradually trend down. Expect near to slightly above normal temperatures through this period with dew points roughly in the mid 70s. Heading into mid and late week, the lower level trough will move into the Yucatan and the upper level trough will dissolve into a developing ridge. Meanwhile, there is some uncertainty on winds as our area is near the southern extent of the broad belt of the tightest pressure gradient. For now will maintain moderate to fresh breezes through this period. Rain chances should continue to trend downwards as the lower troughing moves further west and the wind speeds ease back some. && .MARINE... A tight pressure gradient between a ridge over the eastern United States and Gulf of Mexico and a broad trough over the Caribbean Sea will result in continued fresh northeast to east breezes across Keys waters. There will be peaks and lulls as a function of diurnal cycles and undulations in the pressure field. A Small Craft advisory will raised for all Keys waters tonight and a mix of cautions and advisories will likely be required for all waters for the following several days. Winds should gradually weaken heading into mid week as the troughing moves to our west and the ridge weakens some. && .AVIATION... VFR conditions will prevail at both island terminals today. Isolated showers and the occasional thunderstorm will continue to stream through the island chain and offshore waters. This pattern will persist throughout the afternoon and overnight, so keeping VCSH in the TAFs. Should one pass over an airport, expect short-term amendments for brief sub-VFR conditions and wind gusts near 25 knots. Winds are expected to pick up again late this afternoon near 20Z with 15 knots gusting to near 20 knots. && .PRELIMINARY POINT TEMPS/POPS... Key West 79 86 78 87 / 70 70 70 50 Marathon 79 86 78 87 / 70 70 70 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Coastal Flood Advisory for FLZ076. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...11 Aviation/Nowcasts....KBL Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 18, 4:46 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 446 AM EDT Sun Oct 18 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-190900- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 446 AM EDT Sun Oct 18 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are possible along the Florida Keys and the surrounding coastal waters through tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds with the rapidly moving and heavier cells. The observed water levels are currently within Coastal Flood Statement thresholds for the Lower and Middle Florida Keys. Hence, a Coastal Flood Statement will be extended for these islands due to minor saltwater flooding of low-lying lots and roads through tonight. However, water levels are expected to rise higher on Florida Bay adjacent to the Upper Keys. Subsequently, a Coastal Flood Advisory is in effect for this area. In addition to salt water flooding of low-lying lots, take the necessary actions to protect flood-prone property. And finally, A Small Craft Advisory is in effect for our entire marine district this morning, before slackening this afternoon. Another northeast to east wind surge is anticipated to overspread our entire coastal waters this evening through tonight. Subsequently, the Small Craft Advisory will be required again tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated to scattered thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters through at least Wednesday night, before possibly decreasing in coverage later Thursday into early next weekend. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds which may require Special Marine Warnings issued by your National Weather Service right here in Key West. Please stay tuned. Given periodic spells of moderate to locally heavy rainfall along with the above normal tidal water through at least Wednesday night, residents and motorists should be alert for the possibility of flooding. Meanwhile, saltwater flooding of low-lying lots and roads will continue to require Coastal Flood Statements and or Coastal Flood Advisories for all the Florida Keys on Sunday and into next week. And finally, a Small Craft Advisory will likely be required Monday through at least Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Local storm report, Oct 18, 3:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
338 PM EDT SUN OCT 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
10/18/2020 M40 MPH GMZ042 FL MESONET
A NORTH-NORTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
REEF LIGHT AT 327 PM EDT.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 11:22 PM EDT | Special Marine Warning | KEY | 23 min | |
| Oct 17, 11:45 PM EDT | Special Marine Warning | KEY | 30 min | |
| Oct 18, 7:52 PM EDT | Coastal Flood Statement | KEY | Monroe | 21 hr |
| Oct 18, 7:52 PM EDT | Coastal Flood Advisory | KEY | Monroe | 33 hr |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.